Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 150, NWS Louisville, KY

June 17, 2022Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 17, 2022, 8:52 AM EDT for Dubois County, Indiana. It was in force for 38 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2022, 8:52 AM EDT (12:52 UTC)
Expired
Jun 17, 2022, 9:30 AM EDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 73 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:06 AM EDTTSTM WND GST 542 Ssw Portersville, IN
Jun 17, 9:09 AM EDTTSTM WND DMG3 Wsw Jasper, INTREES DOWN BLOCKING ROADWAY.
Jun 17, 9:15 AM EDTTSTM WND DMG1 W Johnsburg, INTREE DOWN.
Jun 17, 9:17 AM EDTTSTM WND DMG1 Wnw Holland, INPOWER LINE BLOWN OVER ON US 231.
Jun 17, 9:24 AM EDTTSTM WND DMG2 Nne Saint Anthony, INTREE IN ROADWAY APPROX 3 MILES EAST OF SR162.
Jun 17, 9:26 AM EDTTSTM WND DMG1 N Huntingburg, INTREE DOWN.
Jun 17, 9:29 AM EDTTSTM WND DMG2 N Jasper, INROOF DAMAGE AT HOOSIER HILLS CREDIT UNION.
Jun 17, 9:31 AM EDTTSTM WND GST 512 E Dubois, IN
Jun 17, 9:36 AM EDTTSTM WND DMGCelestine, INTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 7:03 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS53 KLMK 171252
SVRLMK
INC037-171330-
/O.NEW.KLMK.SV.W.0150.220617T1252Z-220617T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
852 AM EDT Fri Jun 17 2022

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Dubois County in south central Indiana...

* Until 930 AM EDT.

* At 851 AM EDT, severe thunderstorms were located along a line
  extending from near Petersburg to 6 miles south of Winslow to near
  Boonville, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3849 8695 3851 8693 3850 8691 3850 8688
      3853 8683 3853 8668 3825 8668 3825 8679
      3820 8680 3820 8707
TIME...MOT...LOC 1251Z 294DEG 35KT 3848 8721 3829 8718 3812 8728 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CSG
1 follow-up statement
288 
WWUS53 KLMK 171328
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
928 AM EDT Fri Jun 17 2022

INC037-171337-
/O.EXP.KLMK.SV.W.0150.000000T0000Z-220617T1330Z/
Dubois IN-
928 AM EDT Fri Jun 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR DUBOIS COUNTY WILL EXPIRE AT
930 AM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until noon EDT for
south central Indiana.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Dubois County until 1015 AM EDT.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3849 8695 3851 8693 3850 8691 3850 8688
      3853 8683 3853 8668 3825 8668 3825 8679
      3820 8680 3820 8707
TIME...MOT...LOC 1327Z 270DEG 35KT 3834 8683 3815 8680 3798 8690 

$$

CSG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:50 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 6:50 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
650 AM EDT Fri Jun 17 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 646 AM EDT Fri Jun 17 2022

Quick update to increase PoPs in southern Indiana and north central
Kentucky as MCS approaches. Recent ACARS soundings out of SDF have
been showing a stable layer at the surface, but some of the storms
upstream have been producing strong to severe gusts.

&&

.Short Term...(Today and tonight)
Issued at 248 AM EDT Fri Jun 17 2022

An MCS developed upstream overnight as expected, and at this writing
extends from eastern Nebraska through southern Iowa and northern
Missouri. The eastern portion of the system is expected to propagate
to the ESE and move through southern Indiana and central Kentucky
this morning into the early afternoon hours. In the middle Ohio
Valley the storms should be slightly elevated above a shallow stable
layer and upper forcing will be weakening, but some strong wind
gusts still appear possible with a moist, unstable atmosphere in
place and DCAPE values around 1200 J/kg. Also, the system will bring
some rain, and we need every drop we can get given the hot and dry
spell we're currently coming out of and the hot dry week expected
next week.

Not much is expected behind this system, but there may be a brief
window late this afternoon for a few isolated showers or storms to
pop east of I-65 on any boundaries from leftover outflow or
differential heating.

Temperatures are tricky today given the clouds and rain moving
through. We'll have such a warm start, outside of cooling showers,
that afternoon readings in the 80s should be reasonable...maybe 90
in urban areas that receive the least rainfall and earliest
departure of the showers.

Tonight Canadian high pressure nosing in from the north will bring
clear skies, a north breeze, and morning lows all the way down into
the 60s...possibly upper 50s in some spots.

.Long Term...(Saturday through Thursday)
Issued at 300 AM EDT Fri Jun 17 2022

==== Saturday and Sunday ====

Let's start with the good news first... A welcome change to the
pattern comes this weekend when relief from the heat is expected as
large upper troughing sits across the eastern third of the US. It's
shaping up to be a fantastic weekend, with plenty of sunshine and
afternoon highs for Saturday and Sunday both expected to only reach
the upper 70s and low 80s. To add on to the good news, these
seasonable temps will be coupled with sfc dewpoints in the low 50s
and upper 40s, which should help encourage plenty of outdoor
activities for Father's Day weekend. Morning lows will feel very
comfortable for Sunday, with temps in the low to mid 50s for most,
though maybe only upper 50s for the Louisville metro.

==== Early-to-mid next week ====

Now for the not-so-great news... Another wave of uncomfortable heat
is possible for next week as the upper ridge over the US amplifies
and a 595+ dam high sits over the confluence of the Ohio River and
Mississippi River. There is quite a spread on ensemble members in
regard to max temps for next week, but the ECMWF and 50-member EPS
continue to be much warmer than any other model guidance, which is
driving the NBM solution to above the 75th percentile of all
guidance. Will trim back max temps a degree or two to fall within
the median and 75th percentile for now. Although temps will likely
be above normal, our dewpoints for next week look be a bit more
manageable than this past week, with sfc Td values possibly
remaining in the 60s until Wed. A weak frontal boundary could
approach by Wed, bringing dewpoints back into the 70s and giving our
next rain chances, though still a very low chance at this time given
WPC does not carry any QPF across our area for the entire long term
period.

Due to the prolonged heat and dry conditions, the US Drought Monitor
has highlighted portions of our area as Abnormally Dry (D0).
Additionally, the newest Seasonal Drought Outlook paints western KY
and up the Mississippi River into IL/MO/IA with likely probabilities
of drought development. That area received the majority of excessive
heat this past week, but if hot and dry conditions continue as
expected, it's possible for drought development probs to extend
further east into central KY and IN. Given the low precip amounts
accompanied with the heat wave, it's possible for a flash drought to
develop across portions of our area too.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Fri Jun 17 2022

MCS is approaching and will move through southern Indiana and
central Kentucky this morning into the early afternoon. Accounted
for the strongest storms at HNB and SDF, with less confidence at LEX
and BWG. Some of the storms will be capable of strong gusty winds as
well as torrential downpours.

Behind the storms this afternoon conditions will be much better for
flying with VFR skies and a WNW/NW wind around 10 knots. Tonight
skies will be mostly clear as high pressure noses in from the north.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...13
Long Term...CJP
Aviation...13
Hazardous weather outlook, Jun 17, 3:21 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
321 AM EDT Fri Jun 17 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
321 AM EDT Fri Jun 17 2022 /221 AM CDT Fri Jun 17 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered storms are expected today, some of which could produce
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any wind damage or gusts over 40 mph
today.

GENERAL STORM MOTION OF THE DAY:

Storms today will move from west to east at 30 to 35 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/CJP

In the hours before

Special weather statement, Jun 17, 8:15 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
715 AM CDT Fri Jun 17 2022

KYZ026-171300-
Ohio KY-
715 AM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of Ohio County through
800 AM CDT...

At 714 AM CDT, Doppler radar was tracking a strong thunderstorm near
Livermore, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hartford around 730 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central Kentucky.

&&

LAT...LON 3749 8712 3748 8711 3755 8705 3761 8697
      3758 8663 3757 8663 3755 8667 3739 8661
      3733 8671 3737 8698 3741 8710 3746 8710
      3748 8713
TIME...MOT...LOC 1214Z 276DEG 42KT 3754 8713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:14 AM EDTSevere Thunderstorm WarningLMKPerry46 min
Jun 17, 9:25 AM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Washington50 min
Jun 17, 10:06 AM EDTSpecial Weather StatementLMKClark, Scott24 min
Jun 17, 10:29 AM EDTSpecial Weather StatementLMKJefferson31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.